[Skip to Navigation]
Observation
November 2018

Antiphospholipid Syndrome Following Pembrolizumab Treatment of Stage IIIB Unresectable Melanoma

Author Affiliations
  • 1Department of Dermatology, Archet Hospital, Nice University Hospital, Nice, France
  • 2INSERM, U1065, The Mediterranean Center for Molecular Medicine Team 12, Nice, France
  • 3Department of Oncology, Bastia Hospital, Bastia, France
JAMA Dermatol. 2018;154(11):1354-1356. doi:10.1001/jamadermatol.2018.2770

The use of antibodies such as pembrolizumab against PD-1 (programmed cell death 1) has improved the prognosis of patients with advanced melanoma. However, immune-related adverse events can occur, affecting the skin, gastrointestinal tract, and hepatic and endocrine systems. We report the case of a patient who developed antiphospholipid syndrome (APS) following pembrolizumab treatment of stage IIIB unresectable melanoma.

A woman in her 60s first presented with superficial spreading melanoma on her right calf, with a Breslow thickness of 3.15 mm and without ulceration. Over the next 3 years, she had several recurrent right and left inguinal lymph node metastases, all treated surgically. Molecular testing performed on a metastatic lymph node did not reveal BRAF V600 mutation. At first examination for the present report, a PET-CT scan (positron emission tomography–computed tomography) showed a new metastatic lymph node in the left inguinal area without any other metastases.

Add or change institution
×